Hepatotoxicity of Antiretroviral Drugs

Author(s): N. Abrescia, M. D'Abbraccio, M. Figoni, A. Busto, A. Maddaloni, M. D. Marco

Journal Name: Current Pharmaceutical Design

Volume 11 , Issue 28 , 2005

Become EABM
Become Reviewer

Abstract:

The use of highly active antiretroviral therapy (HAART) has significantly slowed the HIV disease progression. However, adverse effects are now a limiting cause of HAART benefit in a substantial proportion of patients. Particularly hepatotoxicity which is a common complication occurring during every HAART regimen. All antiretroviral (ARV) drugs classes, Nucleoside/Nucleotide reverse transcriptase inhibitors (NRTI), non-Nucleoside reverse transcriptase inhibitors (nNRTI) and Protease Inhibitors (PI) may cause hepatotoxicity but in different pathways. Many risk factors have been identified for developing antiretroviral-related hepatotoxicity, however severe hepatitis remains very uncommon in patients receiving HAART, also if the incidence of hepatotoxicity is rather high. That being the case, means that every new available antiretroviral drug strongly necessities studies which can evaluate its hepatotoxicity and drug-drug interactions, to define the potential risk factors and the outcome of any side effects. This report will review the risk factors, the epidemiology and the pathogenic mechanisms of hepatotoxicity caused in every antiretroviral drug.

Keywords: aids, hiv, haart, antiretroviral drugs, haart hepatotoxicity, antiretroviral drugs hepatotoxicity, management of haart hepatotoxicity, management of antiretroviral drugs hepatotoxicity

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 11
ISSUE: 28
Year: 2005
Page: [3697 - 3710]
Pages: 14
DOI: 10.2174/138161205774580804
Price: $65

Article Metrics

PDF: 9